Tennessee, 2012

Hail and Damaging Wind in Tennessee, May 21, 2012

May 21, 2012 · NWS OHX · 2 events in 1 county or zone

During the evening hours on Monday, May 21st, a thunderstorm reached severe thresholds producing thunderstorm wind damage and nickel size hail in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the evening hours on Monday, May 21st, a thunderstorm reached severe thresholds producing thunderstorm wind damage and nickel size hail in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 21, 6:25 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 21, 6:25 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
725 PM CDT MON MAY 21 2012

.UPDATE...

00Z TAF DISCUSSION.

&&

.AVIATION...

CONVECTION HAS MOVED SOUTH OF CKV BUT CONTINUES AROUND CSV WITH
SOME ISOLATED SHRA NEAR BNA. HEAVY TSRA WITH IFR OR LOWER VIS AND
MVFR CIGS WILL CONTINUE AT CSV FOR A COUPLE MORE HOURS...BUT ONLY
VCSH EXPECTED AT BNA THIS EVENING. OVERNIGHT...EXPECTED MVFR/IFR
VIS AT ALL AIRPORTS DUE TO WIDESPREAD RAINFALL TODAY. VFR
CONDITIONS RETURN TUESDAY MORNING WITH LIGHT NORTHWEST TO NORTH
WINDS CONTINUING.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT MON MAY 21 2012/

DISCUSSION...18Z FRONTAL POSITION FROM NCEP HAS THE FRONT ALONG A
CLARKSVILLE TN TO GREENVILLE MS LINE. DEWPOINT GRADIENT ON LATEST MSAS
ANALYSIS SEEMS TO INDICATE THAT IT IS A BIT FURTHER WEST. AT ANY RATE...
THE FRONT WILL PASS THE AREA THIS EVENING WITH POPS DIMINISHING OVERNIGHT
AND ENDING IN THE PLATEAU COUNTIES ON TUESDAY.

SPC HAS OUTLOOKED SLIGHT RISK SVR TSTMS FOR SOME OF OUR WRN
COUNTIES PLUS NRN MS AND WRN TN. SIMILAR TO YSTDA AND THE DAY
BEFORE...SOUNDING INDICATES WEAK SHEAR BUT GOOD THERMAL
INSTABILITY. HPC 24 RAINFALL TOTALS RUNNING .25 TO .50 INCHES WITH
MODELS SLIGHTLY HIGHER.

FORECAST IS DRY AFTER TUE. HOWEVER...THERE IS SOME DOUBT ABOUT TUE
NGT AND WED DUE TO THE MODELS TAKING THE SRN PORTION OF THE UPPER
TROUGH AND TEMPORARILY CUTTING IT OFF NEAR THE TN/NC BORDER FROM
THE MAIN FLOW. THIS MIGHT EXTEND THE CHANCE OF SHOWERS IN PLATEAU
COUNTIES IN THIS PERIOD.

MOSTLY DRY FOR WED THRU SUN AS A STRONG UPPER RIDGE BUILD OVER THE
AREA AND HIGHS IN THE 90S RETURNS TO THE FCST FOR THU THRU SUN.
UPPER RIDGE WEAKENS A BIT ON MON AND I HAVE INCLUDED A SLIGHT
CHANCE OF TSTMS FOR MON/MON NGT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

55
Hazardous weather outlook, May 21, 2:43 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT MON MAY 21 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-222045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
343 PM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

FRONTAL SYSTEM MOVING THROUGH THE AREA TONIGHT WITH A FEW STORMS
POSSIBLY HAVING STRONG GUSTY WINDS AND SMALL HAIL. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JLM

In the hours before

Special weather statement, May 21, 5:03 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT MON MAY 21 2012

TNZ077-212345-
COFFEE-
603 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MANCHESTER...MOVING
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  MANCHESTER BY 625 PM CDT.
  TULLAHOMA BY 635 PM CDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3531 8600 3534 8604 3535 8609 3536 8610
      3536 8615 3533 8619 3534 8624 3540 8627
      3545 8624 3558 8624 3563 8614 3535 8588
      3529 8592

SHAMBURGER
Special weather statement, May 21, 5:12 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
612 PM CDT MON MAY 21 2012

TNZ024-220000-
HUMPHREYS-
612 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR HUMPHREYS COUNTY...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAVERLY...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  HURRICANE MILLS BY 620 PM CDT.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3606 8798 3613 8792 3616 8792 3620 8785
      3606 8755 3597 8753 3595 8756 3595 8760
      3593 8763 3591 8770 3584 8772 3584 8787
      3588 8793 3594 8793 3594 8799 3596 8802

SHAMBURGER
Special weather statement, May 21, 5:16 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT MON MAY 21 2012

TNZ060-095-220000-
GILES-MAURY-
616 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILES AND SOUTHERN
MAURY COUNTIES...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT PLEASANT...OR 12 MILES SOUTHWEST OF
COLUMBIA...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3529 8709 3539 8722 3540 8721 3544 8722
      3543 8724 3545 8729 3548 8727 3550 8729
      3550 8727 3554 8729 3563 8721 3546 8692
      3545 8695 3542 8696

SHAMBURGER
Special weather statement, May 21, 6:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT MON MAY 21 2012

TNZ094-095-220130-
GILES-LAWRENCE-
745 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILES AND LAWRENCE
COUNTIES...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCEBURG...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LORETTO AND MINOR HILL.

LAT...LON 3500 8723 3500 8740 3520 8753 3532 8736
      3508 8704 3499 8717 3499 8722

SHAMBURGER
Special weather statement, May 21, 6:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
758 PM CDT MON MAY 21 2012

TNZ093-094-220145-
LAWRENCE-WAYNE-
758 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAWRENCE AND WAYNE
COUNTIES...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAYNESBORO...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3517 8736 3501 8759 3529 8785 3541 8768

SHAMBURGER
Special weather statement, May 21, 7:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
827 PM CDT MON MAY 21 2012

TNZ093>095-220230-
GILES-LAWRENCE-WAYNE-
827 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM WAYNESBORO TO ETHRIDGE TO
MINOR HILL...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  LAWRENCEBURG BY 850 PM CDT.
  LORETTO BY 920 PM CDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3500 8765 3530 8782 3540 8753 3540 8752
      3543 8747 3542 8745 3543 8745 3543 8724
      3500 8683

SHAMBURER

The radar

The Northeast Alabama radar (KHTX), 123 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 21, 7:30 PM CST
Where
Lawrence County, 1.03 mi NNE of North Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.333, -87.341

Some trees were blown down along Buffalo Road and Good Hope Road north of Lawrenceburg.

Hail, Lawrence

When
May 21, 7:53 PM CST
Where
Lawrence County, 1.49 mi SSW of St Joseph
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.030, -87.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377156, 375498.